Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 49, NWS Little Rock, AR

March 25, 2002Pope County, Van Buren County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 25, 2002, 4:37 AM CST for Pope County, Van Buren County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2002, 4:37 AM CST (10:37 UTC)
Expired
Mar 25, 2002, 5:15 AM CST
In force
38 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Pope County, AR, Van Buren County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 251037
SVRLIT
ARC115-141-251115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
437 AM CST MON MAR 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS
  NORTHERN POPE COUNTY IN CENTRAL ARKANSAS

* UNTIL 515 AM CST

* AT 430 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 31 MILES WEST OF CLINTON...OR ABOUT 26 MILES
  SOUTHWEST OF MARSHALL...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON AROUND 505 AM CST
  SHIRLEY AROUND 510 AM CST
  FAIRFIELD BAY AROUND 515 AM CST

&&

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3571 9256 3571 9224 3547 9226 3551 9302
          3573 9300

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 4:00 AM CST, 37 minutes earlier.

Area forecast discussion, Mar 25, 4:00 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CST MON MAR 25 2002

STRONG TO SEVERE THUNDERSTORMS OCCURRING OVER PARTS OF NORTHERN
ARKANSAS EARLY THIS MORNING AS A COLD FRONT SLOWLY MAKES ITS WAY
INTO THE STATE. FRONT WILL CONTINUE TO DRIFT SLOWLY SOUTHEASTWARD
TODAY AND SHOULD MAKE IT OUT OF THE STATE LATE TONIGHT. SURFACE LOW
PRESSURE WILL DEVELOP OVER NORTHEASTERN TEXAS LATER TODAY AND RACE
NORTHEASTWARD ALONG THE FRONT. SHOWERS AND THUNDERSTORMS EXPECTED TO
CONTINUE OVER THE STATE TODAY AND TONIGHT...WITH BEST CHANCES
GENERALLY OVER THE NORTHERN AND CENTRAL SECTIONS. WITH SURFACE LOW
MOVING ALONG FRONT LATER TODAY...SITUATION IS SETTING UP FOR MORE
SEVERE WEATHER...MAINLY THIS AFTERNOON AND TONIGHT. SPC INDICATING
MODERATE RISK OVER MUCH OF THE SOUTHEASTERN HALF OF THE STATE THIS
AFTERNOON AND TONIGHT WITH A SLIGHT RISK MOST OTHER AREAS. WILL
INCLUDE MENTION OF SEVERE THREAT IN ALL ZONES FOR TODAY AND TONIGHT.
AS LOW PRESSURE LIFTS OUT NORTHEASTWARD TONIGHT AND COLD AIR MOVES
IN BEHIND...POSSIBILITY EXISTS THAT SOME OF THE PRECIPITATION IN THE
EXTREME NORTHWEST MAY CHANGE OVER TO LIGHT FREEZING RAIN OR SLEET
LATE. HAVE LEFT SOME LINGERING LIGHT RAIN MAINLY IN THE EAST EARLY
ON TUESDAY...THEN CLOUDINESS DECREASING FROM WEST TO EAST. DRY
WEATHER ON TAP INTO THE LATTER PART OF THE WEEK. NEXT SIGNIFICANT
FRONT SHOULD BE ON FRIDAY...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON
SUNDAY.  NGM MOS TEMPERATURES AND POPS GENERALLY ACCEPTED.  (22)

.LZK...NONE.

In the hours before

Special weather statement, Mar 25, 3:59 AM CST, 38 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-252000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON MAR 25 2002

...SEVERE WEATHER POSSIBLE OVER ALL OF ARKANSAS TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
EASTERN ARKANSAS THIS AFTERNOON AND TONIGHT...WITH LARGE HAIL...
DAMAGING WINDS...AND TORNADOES ALL POSSIBLE. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE STATE TODAY AND
THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT.

EARLY THIS MORNING...A COLD FRONT WAS LOCATED OVER EXTREME NORTHERN
ARKANSAS...WITH STRONG TO SEVERE STORMS ALREADY OCCURRING ALONG THE
FRONT. THE THREAT FOR SEVERE WEATHER WILL PERSIST ACROSS NORTHERN
ARKANSAS ALL DAY TODAY AND INTO THIS EVENING. NORTH OF THE COLD
FRONT...THE SEVERE WEATHER THREAT WILL BE LIMITED TO LARGE HAIL.

THIS AFTERNOON...ANOTHER AREA OF SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER SOUTHERN AND EASTERN ARKANSAS. SOME OF THESE STORMS
COULD BE SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND
TORNADOES. LATER THIS EVENING AND TONIGHT...THE STORMS ARE EXPECTED
TO ORGANIZE INTO A SQUALL LINE...AND RACE EASTWARD OVER THE
SOUTHERN HALF OF ARKANSAS. WIDESPREAD DAMAGING WINDS WILL BE THE
MAIN THREAT WITH THIS LINE OF STORMS.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVER MUCH OF ARKANSAS
TODAY AND TONIGHT.

54

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:34 AM CSTSevere Thunderstorm WarningLZKNewton41 min
Mar 25, 2:58 AM CSTSevere Thunderstorm WarningLZKNewton, Pope, Searcy17 min
Mar 25, 3:12 AM CSTSevere Thunderstorm WarningLZKIzard18 min
Mar 25, 3:14 AM CSTSevere Thunderstorm WarningLZKVan Buren31 min
Mar 25, 8:25 AM CSTSevere Thunderstorm WarningLZKJohnson35 min
Mar 25, 10:16 AM CSTSevere Thunderstorm WarningLZKJohnson29 min
Mar 25, 10:43 AM CSTSevere Thunderstorm WarningLZKPope32 min
Mar 25, 11:12 AM CSTSevere Thunderstorm WarningLZKVan Buren33 min
Mar 25, 11:45 AM CSTSevere Thunderstorm WarningLZKCleburne, Stone30 min
Mar 25, 12:08 PM CSTSevere Thunderstorm WarningLZKIndependence37 min
Mar 25, 4:02 PM CSTSevere Thunderstorm WarningLZKLogan43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.